|By Rebecca Raphael
25 — As bad as her panic attacks were, 27-year-old
Melissa Hall says that going off the medication she originally took as
treatment was also a nightmare.
Although she followed a doctor’s advice and tapered off the Paxil, she
says she experienced severe dizziness, nausea and electric shock
sensations, which left her virtually incapacitated.
“I didn’t work for two months,” she says. “I
just laid on my couch waiting for the dizziness and nausea and everything
to go away.”
When doctors didn’t have answers
for her, Melissa turned to the Internet, where she found hundreds of
postings by people experiencing similar symptoms as they discontinued
Paxil, reassuring her that she was not alone.
As patients like Melissa attempt to
discontinue use of various antidepressants, some experts worry they are
not getting enough information about how to deal with potential withdrawal
Hall, 27, says she was virtually incapacitated by the withdrawal
side effects of Paxil. (ABCNEWS.com)
Millions of people, perhaps as
many as 10 percent of the American population, have taken serotonin
boosters, which are often used to treat depression, panic disorder and
compulsive behavior. Many of them have no problem discontinuing use, but
others experience side effects of varying degrees.
“Some of them seem to have more withdrawal
side effects than others,” says Thomas Moore, a health policy analyst at
George Washington University.
anecdotal reports, there have been very few studies, and experts can’t say
how many people may experience some form of withdrawal.
“We see withdrawal symptoms that can be so
severe,” says Dr. Joseph Glenmullen, a clinical instructor in psychiatry
at Harvard Medical School and author of Prozac Backlash, “that
patients feel held hostage to the antidepressant.”
Washing Out of the
Shari Loback was prescribed Paxil for chronic headaches
by her neurologist, who she says never warned her about problems
associated with getting off the drug. “I was so dizzy and sick, and
sometimes I would get out of bed and I would just collapse because I
couldn’t get up,” Loback says. Other patients report experiencing balance
problems, flu-like symptoms, hallucinations, blurred vision, irritability,
tingling sensations, vivid dreams, nervousness and melancholy.
While SSRIs work similarly, by adjusting the
amount of serotonin in the brain, they each have a different half-life,
which is the amount of time the drug stays in the body. The SSRIs with
shorter half-lives, such as Paxil, wash out of the body most quickly and
can cause a jolt to the nervous system. In contrast, Prozac, which has a
longer half-life, remains in the system longer, so withdrawal effects may
be less disruptive.
“Prozac is less likely to
cause acute withdrawal,” says Dr. Robert Hedaya, psychopharmacologist and
author of The Antidepressant Survival Guide. “Withdrawal symptoms
take longer to hit, but that doesn’t mean you won’t experience them in
four or five weeks.”
Compounding the problem,
some experts say, is that many patients who go off the drug mistake
withdrawal symptoms for a return of the original symptoms they were using
the drug to treat. It is then very common for patients to restart the
medication. “This is chasing one’s tail by medicating withdrawal side
effects,” says Dr. Glenmullen, which often results in needlessly
prolonging exposure to the drug.
insert for Paxil warns that “abrupt discontinuation may lead to symptoms
such as dizziness, sensory disturbances, agitation or anxiety, nausea and
sweating, and also mentions “withdrawal syndrome” as a rare adverse event.
“What we have seen in terms of the anecdotal
reports is that it happens very rarely,” says Dr. David Wheadon, vice
president of regulatory affairs at SmithKline Beecham, the maker of Paxil,
referring to withdrawal side effects. After growing concern about these
withdrawal symptoms, drug companies renamed these phenomena
“antidepressant discontinuation syndrome,” avoiding the negative
connotations of the word “withdrawal.” Wheadon says these symptoms only
occur in about two out of every 1,000 patients who discontinue the
medication in what he calls an “appropriate” way. Even then, he says, the
symptoms are mild and short-lived.
Melissa Hall was ultimately able to get off the antidepressant, she says
her experience was far from mild or short-lived. “Even though I had found
people on the Internet that were going through the same thing,” she says,
“no one knew how long it was going to take.”
ABCNEWS’ Alison Sesnon produced the
|As You Go Off an Antidepressant…
Work closely with a doctor. Think of your
doctor as your partner in healing, suggests Hedaya. Don’t go off
medication without medical supervision.
Taper the medication. Experts agree that the
best way to avoid withdawal side effects is to wean off the
medication. By reducing the dosage in small increments, the brain
can gradually adjust to the change in chemical balance and slowly
adapt to living without the drug. For some people, experts say, this
process may take up to a year.
Get psychotherapy. While drugs can often
cover up problems, therapy can help uncover and address the
underlying causes. Cognitive behavioral treatment, for example, can
work to change maladaptive behavior, bring out stifled emotions and
provide you with the tools for dealing with future issues. In fact,
extensive clinical research has shown that for some conditions,
psychotherapy is superior to medication in the long run.
Time it right. It is best to go off
medication, Hedaya suggests, when the factors that may have led to
depression or a panic attack, for example, were resolved or at least
under your control. It may be beneficial to go off medication when
not undergoing a major life change or enduring stress.
Exercise. Study after study provides strong
evidence that exercise plays a major role in lifting mood, boosting
energy, improving immune function, reducing stress, anxiety and
insomnia, increasing sex drive and elevating self-esteem.
Eat a healthy, balanced diet. Consider
consulting a nutritionist who can suggest foods that will positively
impact mood, energy level or help treat (or at least not worsen) any
Find a “centering practice.” Dr. Richard
Mackenzie of Childrens Hospital Los Angeles recommends a “centering
practice” such as yoga or meditation to get in touch with your inner
compass, find equilibrium, reduce stress, stabilize mood swings and
Get your hormone systems tested. “Everybody
should make sure they have a very thorough evaluation of their
nutritional status, hormones, minerals, vitamins and immune system,”
says Hedaya, “to enhance possibilities of reducing dosage or going
off medicine.” Hormone imbalances like an underactive thyroid or
deficiencies of amino acids and minerals, for example, can rob you
of energy, sexual vitality and feelings of well-being and are easily
Consider vitamin supplements. Hedaya reports
success in patients coming off Efexor, for example, by taking 25-50
mg. of Vitamin B6 daily. He notes, however, that excessive doses on
a prolonged basis can be toxic.
Turn to friends and family. “These are people
who have been in a patient’s life far longer than a therapist,” says
Glenmullen, “and will continue to be there long after therapy is
complete.” Glenmullen also suggests making use of community
resources such as church or support groups.
Rebecca Raphael, ABCNEWS.com
Purchase 20/20 videos or transcripts.
W E B
L I N K S
Int'l Coalition for
Nat'l Mental Health
Nat'l Institute of